Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 86, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Sep 21, 2022, 11:45 PM EDT for Monroe County, Niagara County, Orleans County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2022, 11:45 PM EDT (03:45 UTC)
- Expired
- Sep 22, 2022, 12:25 AM EDT
- In force
- 40 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 14.1
The text
As transmitted.
130
WUUS51 KBUF 220345
SVRBUF
NYC055-063-073-220445-
/O.NEW.KBUF.SV.W.0086.220922T0345Z-220922T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1145 PM EDT Wed Sep 21 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Niagara County in western New York...
Orleans County in western New York...
Northwestern Monroe County in western New York...
* Until 1245 AM EDT.
* At 1144 PM EDT, a severe thunderstorm was located over Newfane, or
7 miles north of Lockport, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Greece, Chili, Lockport, Brockport, Medina, Albion, Hilton, Hamlin
Beach State Park, Gates-North Gates and Newfane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4337 7880 4340 7864 4341 7806 4339 7775
4336 7769 4309 7773 4311 7792 4313 7791
4313 7821 4318 7880
TIME...MOT...LOC 0344Z 273DEG 37KT 4327 7868
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
417
WWUS51 KBUF 220409
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1209 AM EDT Thu Sep 22 2022
NYC063-220418-
/O.CAN.KBUF.SV.W.0086.000000T0000Z-220922T0445Z/
Niagara NY-
1209 AM EDT Thu Sep 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIAGARA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4341 7807 4338 7775 4335 7769 4309 7773
4311 7792 4313 7791 4313 7826 4315 7846
4337 7846 4338 7849 4337 7856 4340 7856
TIME...MOT...LOC 0408Z 273DEG 37KT 4326 7833
$$
NYC055-073-220445-
/O.CON.KBUF.SV.W.0086.000000T0000Z-220922T0445Z/
Orleans NY-Monroe NY-
1209 AM EDT Thu Sep 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR ORLEANS AND NORTHWESTERN MONROE COUNTIES...
At 1208 AM EDT, a severe thunderstorm was located near Medina, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Greece, Chili, Brockport, Medina, Albion, Hilton, Hamlin Beach State
Park, Gates-North Gates, Spencerport and Churchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4341 7807 4338 7775 4335 7769 4309 7773
4311 7792 4313 7791 4313 7826 4315 7846
4337 7846 4338 7849 4337 7856 4340 7856
TIME...MOT...LOC 0408Z 273DEG 37KT 4326 7833
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell006
WWUS51 KBUF 220425
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1225 AM EDT Thu Sep 22 2022
NYC055-073-220434-
/O.CAN.KBUF.SV.W.0086.000000T0000Z-220922T0445Z/
Orleans NY-Monroe NY-
1225 AM EDT Thu Sep 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR ORLEANS AND NORTHWESTERN
MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm over western Monroe county.
LAT...LON 4341 7807 4338 7775 4335 7769 4309 7773
4311 7792 4313 7791 4313 7826 4315 7846
4337 7846 4338 7849 4337 7856 4340 7856
TIME...MOT...LOC 0424Z 273DEG 37KT 4325 7809
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:09 PM EDT, 36 minutes earlier.
Area forecast discussion, Sep 21, 11:09 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1109 PM EDT Wed Sep 21 2022
.SYNOPSIS...
A strong cold front will slowly cross the region overnight...and
this will produce a round of heavy showers and possibly some strong
thunderstorms in the process. Notably cooler air will overspread our
forecast area in its wake...perfectly timing the start of Fall with
temperatures that will be well below normal through Friday night. In
fact...the chillier air will support some lake effect rain
showers...and possibly some frost Friday night east of Lake Ontario.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
A potent cold front over the northwest corner of Lake Ontario at 03z
will slowly make its way through our forecast area overnight. An
unstable environment with increasingly favorable shear for organized
convection awaits this front. Heavy showers and possibly some strong
to severe thunderstorms will be the result...with the highest
probability for the very unsettled weather through 07z. The greatest
risk with any thunderstorms will be heavy rain and localized strong
wind gusts in excess of 40 mph.
In the wake of the front...notably colder air will charge into the
region. H85 temps that are in the upper teens C as of the writing of
this discussion will plummet to around 5c by daybreak. This will be
more than enough to establish lake induced instability with some
lake driven showers southeast of the lakes as we start the day on
Thursday.
As for Thursday itself...it will be a very cool day as gusty
northwest winds will continue to support continued cold advection
with H85 temps falling to 0 to -2c. Again..perfect timing for the
official start of Autumn...which will be at 903 PM. Most areas will
experience their high temperatures during the morning of midday with
slowly falling mercury readings during the afternoon. While a chilly
cyclonic flow aloft will favor more lake induced showers...a greater
force behind the likelihood for more showers will be a strong
shortwave that will push a secondary cold front through the region.
A second shortwave will swing through the region Thursday night...as
mainly cloudy skies will yield more showers...mainly during the
first half of the night. Fortunately...the wealth of cloud cover and
a steady 10 to 15 kt wind SHOULD help to stave off the threat of
frost in the Southern Tier and North Country...despite min
temperatures in the mid to upper 30s.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Any lake effect rain showers will end Friday morning. Cool Friday
with highs in the mid to upper 50s. The surface high moves to the
south Friday night. This will be the coldest night thus far this
season with lows in the upper 30s to low 40s. Some locations in
the western Southern Tier and Tug Hill region may see temperatures
in the mid 30s and patchy frost is possible especially for sheltered
valleys.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Dry weather continues Saturday through Saturday night. Temperatures
increase slightly however temperatures remain below normal. A large,
deepening trough over the Upper Great Lakes and southern Ontario
will drop southeast over the Eastern Great Lakes and Northeast.
Showers will start to spread into the region as a sfc low and its
frontal boundaries track across the region Sunday and Sunday night.
This mid-level trough will likely stick around longer than the one
at the end of this week and unsettled and cooler weather will
continue through Wednesday.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
While VFR conditions will be found throughout the region through at
least 06z...some heavy showers and possible strong thunderstorms are
forecast to move through the region through 07z. Conditions may
deteriorate to IFR to MVFR levels under any of this convection as a
cold front moves through the region. In the wake of this pcpn...low
VFR cigs are expected...except across the Srn Tier where cigs of 700
to 1500 ft are forecast.
On Thursday...mainly VFR weather is expected...although cigs will
hover between 2500 and 3500 for much of the day. These cigs will be
accompanied by some showers...esp across the Southern Tier and
Finger Lakes region.
Outlook...
Thursday Night...VFR/MVFR. Lake effect showers SE of the lakes.
Friday and Saturday...Mainly VFR.
Sunday...VFR/MVFR. A chance of showers.
Monday...VFR/MVFR. Showers likely.
&&
.MARINE...
Southwest flow will continue ahead of an approaching cold front,
particularly on Lake Erie with winds and waves nearing Small Craft
Advisory criteria. Scattered to numerous thunderstorms will cross
the lower Great Lakes late this evening, producing locally higher
winds and waves.
The cold front will move southeast across the lower Great Lakes
overnight. Moderate to strong northwest flow will develop in the
wake of the cold front late tonight and continue through Thursday
night, producing widespread Small Craft Advisory conditions on both
Lake Erie and Lake Ontario. Winds and waves will gradually subside
Friday the pressure gradient relaxes.
The coolest airmass of the early fall season will arrive Thursday.
This will bring the potential for a few waterspouts from early
Thursday morning through Friday morning, particularly in and near
bands of lake effect showers.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through Friday afternoon for NYZ001.
Beach Hazards Statement through Friday evening for NYZ002>004.
Beach Hazards Statement through Friday afternoon for NYZ005-
006.
MARINE...Small Craft Advisory until 5 AM EDT Friday for LEZ040-041.
Small Craft Advisory until 2 PM EDT Friday for LOZ030.
Small Craft Advisory until 2 AM EDT Saturday for
LOZ042>044.
Small Craft Advisory until 8 AM EDT Friday for LOZ045.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...HSK/SW
AVIATION...RSH
MARINE...Fries/ZaffHazardous weather outlook, Sep 21, 5:00 AM EDT, 18 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 500 AM EDT Wed Sep 21 2022 NYZ001>008-010>014-019>021-085-220900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 500 AM EDT Wed Sep 21 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected to cross the area from mid afternoon through mid evening, and some of these storms may be severe. Strong, damaging winds are the primary risk, with a secondary lower risk of large hail and an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-220900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 500 AM EDT Wed Sep 21 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected to cross the area from mid afternoon through mid evening, and some of these storms may be severe. Strong winds are the primary risk, with a secondary lower risk of large hail and an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts are possible from early Thursday morning through Friday morning on Lake Ontario and Lake Erie. Waterspouts are most likely in and near bands of lake effect showers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-220900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 500 AM EDT Wed Sep 21 2022 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected to cross the area from mid afternoon through mid evening, and some of these storms may be severe. Strong winds are the primary risk, with a secondary lower risk of large hail and an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Sep 21, 6:40 PM EDT, 5 hours 5 minutes before
Special Weather Statement National Weather Service Buffalo NY 640 PM EDT Wed Sep 21 2022 NYZ001>008-010>014-019>021-085-220130- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 640 PM EDT Wed Sep 21 2022 While the immediate threat for severe weather has greatly diminished across western and northcentral NY early this evening, the threat for some scattered strong to potentially severe storms will ramp up again late this evening into the first half of the overnight as the cold front crosses the region. The greatest threats will be localized strong winds and heavy rain between 10 PM and 3 AM. JM
Special weather statement, Sep 21, 11:36 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1136 PM EDT Wed Sep 21 2022
NYZ001-002-010-011-220430-
Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
1136 PM EDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northeastern Erie,
Niagara, Orleans and northern Genesee Counties through 1230 AM EDT...
At 1136 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newfane, or 8 miles north of Lockport, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lockport, Medina, Albion, Hamlin Beach State Park, Newfane,
Pendleton, Byron, Middleport, Oakfield, Holley, Waterport, Lakeside
Beach State Park, Sanborn, Point Breeze, Kent, Ridgeway, Shelby,
Clarendon, Gaines and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4334 7894 4341 7860 4342 7824 4341 7793
4336 7793 4336 7799 4314 7800 4313 7793
4308 7793 4304 7795 4303 7793 4310 7906
TIME...MOT...LOC 0336Z 273DEG 38KT 4328 7875
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:21 PM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more | 45 hr |
| Sep 21, 10:48 PM EDT | Special Marine Warning | BUF | 56 min | |
| Sep 21, 10:57 PM EDT | Special Marine Warning | BUF | 66 min | |
| Sep 21, 11:27 PM EDT | Special Marine Warning | BUF | 33 min | |
| Sep 21, 11:36 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 54 min |
| Sep 21, 11:42 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 63 min |
| Sep 21, 11:57 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Livingston, Wyoming | 48 min |
| Sep 22, 12:28 AM EDT | Special Weather Statement | BUF | Cattaraugus | 62 min |
| Sep 22, 12:33 AM EDT | Special Marine Warning | BUF | 37 min | |
| Sep 22, 12:35 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 55 min |
| Sep 22, 12:47 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 43 min |
| Sep 22, 12:52 AM EDT | Special Marine Warning | BUF | 21 min | |
| Sep 22, 12:53 AM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 52 min |
| Sep 22, 12:56 AM EDT | Special Weather Statement | BUF | Ontario | 34 min |
| Sep 22, 1:24 AM EDT | Special Weather Statement | BUF | Ontario | 36 min |
| Sep 22, 1:27 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston | 33 min |
| Sep 22, 1:49 AM EDT | Special Weather Statement | BUF | Wayne | 26 min |
| Sep 22, 1:59 AM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 46 min |
| Sep 22, 2:09 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 24 min |
| Sep 22, 11:05 AM EDT | Special Marine Warning | BUF | 85 min | |
| Sep 22, 11:50 AM EDT | Special Marine Warning | BUF | 115 min | |
| Sep 22, 1:34 PM EDT | Special Marine Warning | BUF | 116 min | |
| Sep 22, 1:57 PM EDT | Special Marine Warning | BUF | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.